Garlic supplements influence drug performance

- Last updated on GMT

Related tags: Pharmacology

Researchers have found garlic supplements can cause a potentially
harmful side effect when combined with a type of medication used to
treat HIV/AIDS.

Researchers have found garlic supplements can cause a potentially harmful side effect when combined with a type of medication used to treat HIV/AIDS.

Investigators from the US National Institutes of Health (NIH) observed that garlic supplements sharply reduced blood levels of the anti-HIV drug saquinavir.

"In the presence of garlic supplements, blood concentrations of saquinavir decreased by about 50 per cent among our study participants,"​ explains the study's senior co-author Judith Falloon, M.D., an AIDS clinical researcher at the National Institute of Allergy and Infectious Diseases (NIAID). "We saw a definite, prolonged interaction. The clear implication is that doctors and patients should be cautious about using garlic supplements during HIV therapy,"​ she says.

For the first three days of the study, nine healthy, HIV-negative volunteers received doses of saquinavir, one of a class of drugs called protease inhibitors that are effective at slowing the progression of HIV infection. The research team drew samples from the volunteers' blood to measure their baseline levels of saquinavir in the bloodstream.

Next, the volunteers took garlic caplets twice daily for three weeks. When the researchers again analysed blood samples, the average overall levels of saquinavir had decreased 51 per cent, and the average maximum concentrations had fallen 54 per cent.

Even after a ten-day "wash-out" period with no garlic supplements, when the volunteers again used only the protease inhibitor for three days, their blood levels of saquinavir still averaged about 35 per cent lower than the expected baseline amount.

The research paper's lead author, Stephen C. Piscitelli, Associate Director of Clinical Pharmacology at Tibotec-Virco, noting that some dietary supplements can cause detrimental interactions with medications, set out to investigate the effects of a number of herbal therapies.

Falloon commented, "We set out to learn more about these alternative medicine products because there simply are not a lot of clinical data available on them."​In their first study, the team found a potentially dangerous interaction between the herbal remedy St. John's wort and the protease inhibitor indinavir.

Garlic became the next focus because of its reputation as a natural cholesterol fighter, which has made it particularly popular for patients whose cholesterol levels have risen due to a side effect from HIV medications.

The research team also suspected a strong possibility of a drug interaction because both garlic and protease inhibitors share the same pathway into the body, a metabolic route known as the CYP450 enzyme system. Exactly how garlic supplements disrupt the uptake of saquinavir is still unclear.

Other questions remain as well, says Dr. Falloon. Usually, doctors prescribe saquinavir to be taken together with several anti-HIV drugs, and it is unknown how garlic supplements would affect such a combined drug regimen. "More research is needed in this area, but it's clear from this study that any patient using saquinavir as the sole protease inhibitor should avoid using garlic supplements,"​ Dr. Falloon concluded.

Full findings are published in the current issue of the on-line edition of Clinical Infectious Diseases

Related topics: Research

Related news

Follow us

Products

View more

Webinars